PHE supports FSA warnings over deadly weight loss supplement
DNP was deemed unfit for human consumption in 1938 following reports of severe adverse health effects.
Public Health England (PHE) supports the advice issued by the Food Standards Agency (FSA) about the dangers of a weight loss supplement called 2,4-Dinitrophenol or DNP.
DNP was deemed unfit for human consumption in 1938 following reports of severe adverse health effects but it is still being used by people trying to alter their appearance, such as body builders or people with eating disorders.
The latest available figures show that the PHE commissioned National Poisons Information Service (NPIS) received 21 enquiries about people with toxicity from DNP use between January 2012 and mid-August 2013, 4 of which ended in death despite appropriate treatment. Of these, 16 enquiries and 3 deaths have occurred so far in 2013.
Adverse health effects are more common after taking high doses but severe adverse effects can occur when the drug is taken in the doses recommended on websites or by suppliers. Symptoms include nausea, vomiting, abdominal pain, agitation, headache, tiredness, sweating, high blood pressure, rapid or irregular heartbeat and breathlessness. Fever associated with dehydration is common and a dangerously high body temperature may develop. Convulsions, muscle kidney and liver damage may occur. Cataracts have also developed among longer-term users.
DNP is not licensed as a medicine in the UK and has been is classified as a hazardous chemical as a result of its toxicity. PHE is working with other agencies to raise awareness of this issue amongst healthcare professionals and the public.
Professor Simon Thomas, director of NPIS, said:
It is important that people understand that any dose of this drug poses a potential risk to the user. With 4 deaths in less than 2 years, it is clear just how toxic this drug is. We have seen an increasing number of enquiries, involving people with severe toxicity, and we strongly advise people not to take DNP as a weight loss or ‘fat burning’ aid.
Published: 21 October 2013
From: Public Health England